Jump to content

Long Qt Syndrome And Pots


Jacquie802
 Share

Recommended Posts

Just wondering if we are at a higher risk for developing Long QT Syndrome due to our erratic heart rates..

Link to comment
Share on other sites

I have a prolonged QT interval and from my understanding POTS or other forms of dysautonomia don't cause one to develop it. There are two kinds of Long QT Syndrome: inherited and acquired. So you're either born with it or you develop it if you have scarring on your heart from a heart attack for instance, have electrolyte imbalances or take some medications that have the potential of prolonging the QT interval.

Also, in anyone the QT interval shortens with tachycardia and gets longer with bradycardia. Hope that helps!

Link to comment
Share on other sites

Canadiangirl is absolutely correct. Aside from genetic causes, certain drugs are the major cause.

While the absolute QT interval shortens with higher HR and lengthens with lower HR, 'long QT' is determined by the QT interval corrected for heart rate (QTc) which will not varry. (this is the measured QT over the square root of the R-to-R interval...but any EKG you have done will calculate it for you)

Link to comment
Share on other sites

interesting as I was just reading an article lately that stated Benadryl is one of the listed drugs that can cause long QT Syndrome....kinda scary for us mast cell people since a lot of us depend on Benedryl to help control our episodes. Definately making me think twice about using it as much.

Bren

Link to comment
Share on other sites

Benadryl has never been one of the major drugs associated with acquired long QT...it mostly just causes problems in overdose situations (and if you OD on benadryl you have some other problems that are equally bad as the arrythmias).

Also, it is my understanding that even in acquired long QT there is a genetic/dispositional component. Most people can take erythromycin (a MAJOR cause of acquired long QT) without ever having a problem, but others seem to be very sensitive to its QT prolongining effects. The people who don't have a problem will probably never have a problem and the people who do always will. This does not mean that this will be susceptible to the adverse QT effects of another drug (droperidol, say) though.

My point is that if you have been taking benadryl (or any other drug on the list) with no adverse effect on your QT interval, it probably will never be an issue for you...just don't OD on it.

Link to comment
Share on other sites

I had a Long QT picked up when I had that Kounis Syndrome attack on my heart a few years ago (mast cell attack). I wondered if the one Benadryl was the problem - but, I had taken multiple types of antihistamines that day trying to get the attack to settle out. It never did ----so I spent the night in the hospital. Finally, they gave me massive amounts of nitroglycerin. I don't know what caused the Long QT ---but, it's un-nerving to know that one was picked up.

Issie

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...